Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 10, 2021, 4:39 PM EDT for Nelson County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2021, 4:39 PM EDT (20:39 UTC)
- Expired
- Aug 10, 2021, 5:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 40
County Nelson County, VA
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:00 PM EDT | TSTM WND DMG | Bent Creek, VA | NUMEROUS TREES DOWN IN THE BENT CREEK AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WWUS81 KRNK 102039
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
439 PM EDT Tue Aug 10 2021
VAZ035-046-047-102115-
Buckingham VA-Amherst VA-Appomattox VA-
439 PM EDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of
northwestern Appomattox, west central Buckingham and eastern Amherst
Counties through 515 PM EDT...
At 439 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forks Of Buffalo to Oakville. Movement was
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amherst...
Forks Of Buffalo...
Bent Creek...
Clifford...
Tower Hill...
Toga...
and Riverville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3738 7891 3769 7919 3781 7914 3778 7911
3778 7907 3771 7906 3770 7899 3768 7897
3754 7890 3755 7888 3754 7883 3757 7881
3759 7883 3760 7881 3763 7882 3764 7880
3763 7872 3767 7871 3750 7851
TIME...MOT...LOC 2039Z 225DEG 11KT 3772 7914 3745 7884
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:52 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 10, 3:52 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 352 PM EDT Tue Aug 10 2021 .SYNOPSIS... High pressure is centered over the southeastern United States. This feature will remain nearly stationary through the remainder of the week. Southerly wind flow around the high will maintain a tropical-like airmass over the region...the heat and humidity contributing to a daily threat for showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 330 PM Tuesday... Scattered thunderstorms this evening. Muggy overnight. Forecast reflects scattered showers/storms through sunset before loss of daytime heating and instability diminishes. Will maintain at least slight chance threat through the overnight for the northern and western CWA where upstream deep convection may be maintained later into the overnight due to effects from the low level nocturnal jet which will maintain a constant moisture flux into the OH Valley and into the west side of the Appalachians. Overall, expecting similar conditions Wednesday. High pressure is centered along the southeast Atlantic Coast. This will support a pipeline of low level moisture into the eastern half of the country with surface dewpoints into the 70s, and some cases near 80! This moisture laden airmass will fuel strong to severe thunderstorms...something we will have to deal with for the next several days. Showers and thunderstorms are favored to form locally along our mountain ridgelines during the peak heating part of the day, but we will also have to closely monitor outflow from organized MCSs that develop over Ohio Valley where wind flow aloft would allow them to move downstream and into our area (not necessarily captured on any particular model). Temperature and humiditywise...expect readings above normal, especially east of the Blue Ridge across the piedmont where there will be an opportunity for more sun...daytime high temperatures into the 90s and heat indices near 100. Highs in the mountains will not be as oppressive, but still quite warm with highs in the 80s. With dewpoints in the 70-75 range it will be uncomfortably muggy. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 330 PM EDT Tuesday... Hot and humid with diurnal storms. Surface high pressure will remain across the western Atlantic through Friday. Southerly flow around the high center will result in hot and humid conditions. Diurnally driven scattered showers and storms will develop in the afternoons and evenings both Thursday and Friday. The locations with the best chance to see convection will be in the mountains because of orographic forcing in addition to a few transient upper shortwaves which may initiate a more organized MCS or two. Temperatures are expected to remain above normal through the short term with highs ranging from the 80s in the mountains to the lower and mid 90s in the piedmont. The heat indices will climb into the upper 90s to 100 for a brief period in parts of the Piedmont region and this has been highlighted in the hazardous weather outlook. It will also remain warm and muggy at night...lows ranging from the 60s mountains to the 70s in the piedmont. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 330 PM EDT Tuesday... Unsettled weather expected for the weekend and into early next week. A slight reprieve for the heat is expected this weekend as a cold front moves into the region from the northwest. This front is expected to stall across the region, so the mugginess and humidity will not necessarily go away. There should be more cloud cover and showers, so the overall effect will be a lowering of the daytime high temperatures. Attm going with generally greater than 50/50 threat for showers/storms both Saturday and Sunday. Depending on where the front stalls, some areas may see more or less with respect to the overall coverage, but at least for now, it is looking somewhat promising for wetting showers. As we transition into next week, focus will be on the tropics and whether the feature currently developing over Puerto Rico and the Dominican Republic gains enough latitude to introduce tropical moisture to our part of the CONUS. For now, will maintain chance threat for showers/storms going into early next week, but coverage will be highly leveraged by the remnant front and tropical cyclone. Please refer to the guidance from NHC regarding the details and official forecast track of Potential Tropical Cyclone Six. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 345 PM EDT Tuesday... Scattered showers and thunderstorms expected through sunset associated with 15-25kt outflow gusts. Some of the stronger cells may have surface gusts closer to 35 kts. Maintain VCTS at most TAF sites with greater than 50 percent probability there will be up to an hour impact attms through 00Z/8PM. After sunset, loss of daytime heating should result in gradual demise of the activity, however, do anticipate for nocturnal deep convection to continue for areas north and west of the area due to lingering instability over the OH/TN Valleys. Depending on where it rains, IFR to MVFR fog may develop. Highest confidence for fog and reduced visibilities and ceilings is the Greenbrier and New River Valleys, with potential impacts to KLWB and KBCB. Forecast confidence good. Extended Aviation Discussion... Much of the week will feature more of a typical August weather pattern with heat and humidity leading to scattered afternoon and evening storms, especially across the mountains. At night, the convection will dissipate as fog and low clouds develop with a focus on areas that received rainfall the evening before and/or river valleys/rural areas. Chances of rain ramp up a bit toward the weekend as a front moves close. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...KK/PM LONG TERM...PM AVIATION...PM
Hazardous weather outlook, Aug 10, 2:58 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 258 PM EDT Tue Aug 10 2021 NCZ001>006-018>020-111900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin- 258 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ044>047-058-059-111900- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 258 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms this evening. The primary threat is wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index values may peak between 100 and 105 degrees on Wednesday, Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-508-111900- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 258 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms this evening. The primary threat is wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 3:58 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT Tue Aug 10 2021
VAZ047-102030-
Buckingham VA-
358 PM EDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of
central Buckingham County through 430 PM EDT...
At 358 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palmyra to near Tower Hill. Movement was
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Gold Hill...
Toga...
and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3764 7825 3742 7841 3746 7871 3750 7876
3774 7841 3773 7836 3772 7834 3771 7830
3769 7826 3769 7824
TIME...MOT...LOC 1958Z 241DEG 24KT 3782 7826 3751 7870
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RRSpecial weather statement, Aug 10, 4:06 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
406 PM EDT Tue Aug 10 2021
VAZ044>046-102030-
Campbell VA-Pittsylvania VA-Appomattox VA-
406 PM EDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of
southern Appomattox, Campbell and northeastern Pittsylvania Counties
through 430 PM EDT...
At 405 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bocock to near Leesville. Movement was
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altavista...
Appomattox...
Hurt...
Concord...
Rustburg...
Evington...
and Appomattox National Historic Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3705 7906 3706 7909 3701 7911 3714 7939
3717 7937 3739 7907 3739 7906 3740 7906
3737 7868
TIME...MOT...LOC 2005Z 268DEG 18KT 3735 7905 3714 7934
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RRLocal storm report, Aug 10, 4:20 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG JONESVILLE 36.24N 80.84W
08/10/2021 YADKIN NC EMERGENCY MNGR
OAK TREE BLOWN DOWN ONTO HOUSE AND A COUPLE
POWERLINES. TIME ESTIMATED FROM RADAR.
&&
VFJLocal storm report, Aug 10, 4:22 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG 1 NE ARLINGTON 36.24N 80.82W
08/10/2021 YADKIN NC EMERGENCY MNGR
TREE BLOWN DOWN ON FALL CREEK CHURCH ROAD
NEAR THE INTERSECTION WITH NORTH CAROLINA
HIGHWAY 67. TIME ESTIMATED FROM RADAR.
&&
VFJSpecial weather statement, Aug 10, 4:36 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
436 PM EDT Tue Aug 10 2021
VAZ012-015-016-102100-
Grayson VA-Wythe VA-Carroll VA-
436 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of
south central Wythe, west central Carroll and northeastern Grayson
Counties through 500 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elk Creek, or near Speedwell, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fries...
Cripple Creek...
Spring Valley...
and Byllesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3671 8116 3678 8121 3691 8101 3671 8090
TIME...MOT...LOC 2036Z 252DEG 14KT 3676 8113
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RRSpecial weather statement, Aug 10, 4:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
439 PM EDT Tue Aug 10 2021
VAZ035-046-047-102115-
Buckingham VA-Amherst VA-Appomattox VA-
439 PM EDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of
northwestern Appomattox, west central Buckingham and eastern Amherst
Counties through 515 PM EDT...
At 439 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forks Of Buffalo to Oakville. Movement was
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amherst...
Forks Of Buffalo...
Bent Creek...
Clifford...
Tower Hill...
Toga...
and Riverville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3738 7891 3769 7919 3781 7914 3778 7911
3778 7907 3771 7906 3770 7899 3768 7897
3754 7890 3755 7888 3754 7883 3757 7881
3759 7883 3760 7881 3763 7882 3764 7880
3763 7872 3767 7871 3750 7851
TIME...MOT...LOC 2039Z 225DEG 11KT 3772 7914 3745 7884
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:01 AM EDT | Special Weather Statement | RNK | Bland | 29 min |
| Aug 10, 11:35 AM EDT | Special Weather Statement | RNK | Pulaski | 40 min |
| Aug 10, 12:30 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski, City of Radford | 45 min |
| Aug 10, 12:32 PM EDT | Special Weather Statement | RNK | Smyth | 28 min |
| Aug 10, 12:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 46 min |
| Aug 10, 1:08 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 22 min |
| Aug 10, 1:29 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 61 min |
| Aug 10, 1:56 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 49 min |
| Aug 10, 2:20 PM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 25 min |
| Aug 10, 2:22 PM EDT | Special Weather Statement | RNK | Pittsylvania | 23 min |
| Aug 10, 2:28 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 62 min |
| Aug 10, 2:40 PM EDT | Special Weather Statement | RNK | Bedford | 35 min |
| Aug 10, 2:44 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Aug 10, 2:51 PM EDT | Special Weather Statement | RNK | Franklin | 24 min |
| Aug 10, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 63 min |
| Aug 10, 3:10 PM EDT | Special Weather Statement | RNK | Patrick | 35 min |
| Aug 10, 3:11 PM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| Aug 10, 3:44 PM EDT | Special Weather Statement | RNK | Campbell | 31 min |
| Aug 10, 3:58 PM EDT | Special Weather Statement | RNK | Buckingham | 32 min |
| Aug 10, 4:06 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 24 min |
| Aug 10, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 61 min |
| Aug 10, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 56 min |
| Aug 10, 4:36 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Aug 10, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 67 min |
| Aug 10, 5:08 PM EDT | Special Weather Statement | RNK | Rockbridge | 37 min |
| Aug 10, 5:11 PM EDT | Special Weather Statement | RNK | Charlotte | 49 min |
| Aug 10, 5:12 PM EDT | Special Weather Statement | RNK | Cumberland | 48 min |
| Aug 10, 5:26 PM EDT | Areal Flood Advisory | RNK | Buckingham | 3 hr |
| Aug 10, 5:27 PM EDT | Special Weather Statement | RNK | Halifax | 48 min |
| Aug 10, 5:33 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| Aug 10, 5:39 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| Aug 10, 6:42 PM EDT | Special Weather Statement | RNK | Halifax | 33 min |
| Aug 10, 6:57 PM EDT | Special Weather Statement | RNK | Halifax | 48 min |
| Aug 10, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 56 min |
| Aug 10, 7:59 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Aug 10, 1:42 PM EDT | Special Weather Statement | RNK | Watauga | 48 min |
| Aug 10, 2:32 PM EDT | Special Weather Statement | RNK | Alleghany | 28 min |
| Aug 10, 3:05 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
| Aug 10, 3:33 PM EDT | Special Weather Statement | RNK | Stokes, Wilkes, Yadkin | 42 min |
| Aug 10, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 53 min |
| Aug 10, 5:03 PM EDT | Special Weather Statement | RNK | Watauga | 27 min |
| Aug 10, 5:49 PM EDT | Special Weather Statement | RNK | Caswell | 26 min |
| Aug 10, 6:12 PM EDT | Special Weather Statement | RNK | Caswell | 48 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.